From Hinsdale, Illinois, USA:
Our three year old son was diagnosed with type 1 diabetes about nine months ago, and we have been struggling with morning highs ever since he appeared to leave the honeymoon stage. He often wakes up with readings oven 300 mg/dl [16.7 mmol/L] in the morning. We have done nighttime spot checks to better understand if a rebound is occurring and when he is going high. His numbers are good before midnight, but seem to start going higher afterward. He is currently on two shots per day, NPH with Humalog in the morning and Ultralente with Humalog in the evening. (We switched from NPH to Ultralente at night a while back since he was having some nighttime lows due to the NPH peak.)
These highs often make him feel down in the mornings, and he isn't his normal happy self. We are hoping for him to start preschool next year and would like to solve these highs and mood swings before then. We have been working hard with our diabetes team but still haven't found the right formula. Any ideas?
It is always hard to get enough insulin working at night to prevent the highs, but not too much at other times during the night to prevent the lows. You might want to discuss with your child's doctor trying some of the following:
- Adding a small amount of Regular to the pre-supper shot.
- Adding some NPH to pre-supper shot.
- Adding some NPH at bedtime either giving the Ultralente before supper or with bedtime NPH. ("Officially" you aren't supposed to mix NPH and Ultralente in the same syringe, but people do without any problems. If you are worried, you can switch from NPH to Lente)
- Adding both some Regular and NPH in the evening either together or Regular before supper and NPH before bedtime.
- Adding some Ultralente to the morning.
- Trying Lantus (insulin glargine) instead of Ultralente.
If none of the above (or combination of none of the above) work, using an insulin pump gives the most nighttime flexibility. If you don't feel your child can handle the pump during the day while at school, some kids use it just at night to get more flexibility during this difficult part of the day.
Remember, not to make any changes without consulting with your child's doctor. If you add different insulins, make sure to first predict when during the day you think you will see the change in blood sugar and then look to see if that is really when the changes occur. Sometimes the insulin starts to work faster or lasts longer than the books say and you have to be a "detective" to sort this out.
Original posting 20 Mar 2003
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.